Muscular Adverse Drug Reactions Associated with Proton Pump Inhibitors: A Disproportionality Analysis Using the Italian National Network of Pharmacovigilance Database
- 320 Downloads
Proton pump inhibitors (PPIs) have been implicated in the occurrence of moderate to severe myopathies in several case reports.
This study was performed to assess the reporting risk of muscular adverse drug reactions (ADRs) associated with PPIs in the Italian National Network of Pharmacovigilance database.
A disproportionality analysis (case/non-case) was performed using spontaneous reports collected in the database between July 1983 and May 2016. Reporting odds ratio (ROR) and 95% confidence intervals (CIs) were calculated as a measure of disproportionality. In a secondary and tertiary analysis, we explored the association of PPIs with muscular ADRs after taking into account the masking effect of statins. Moreover, the possibility of an interaction between PPIs and statins, leading to the occurrence of muscular ADRs, was also tested.
The study was carried out on 274,108 reports. The ROR of muscular ADRs for PPIs, adjusted for age and gender, was 1.484 (95% CI 1.204–1.829; p < 0.001), whereas the ROR for rhabdomyolysis was 0.621 (95% CI 0.258–1.499). Similar results were obtained in the secondary analysis. The tertiary analysis, where PPIs were considered regardless of whether their role was suspected or concomitant, showed a potential disproportionate reporting for the combination PPIs–rhabdomyolysis (ROR 1.667, 95% CI 1.173–2.369; p < 0.01). The PPIs–statins combination was not associated with an enhanced ROR of muscular ADRs/rhabdomyolysis compared with statins alone.
This explorative study suggests that the class of PPIs could be involved in reports of muscular ADRs, rather than any other ADR, more frequently than any non-statin drug. Our results must be corroborated by further studies.
Compliance with Ethical Standards
No funding was used for the preparation of this manuscript.
Conflicts of interest
Manfred Hauben is a full-time employed of Pfizer Inc. and receives part of his compensation in the form of stock options and restricted stock units. He has also declared he owns stocks in other pharmaceutical companies that, like Pfizer Inc., manufacture and/or market statins and PPIs. Marco Tuccori, Alice Capogrosso Sansone, Irma Convertino, Maria Teresa Galiulo, Stefano Salvadori, Stefania Pieroni, Tamara Knezevic, Stefania Mantarro, Alessandra Marino and Corrado Blandizzi have no conflicts of interest that are directly relevant to the content of this study.
Ethical Approval and Patient Consent
Ethical approval and patient consent are not required for this kind of study.
- 8.Bebarta VS, King JA, McDonough M. Proton pump inhibitor-induced rhabdomyolysis and hyponatremic delirium. Am J Emerg Med 2008;26(4):519 e1–2.Google Scholar
- 18.Villa A, Martinoli E, Nucera G, et al. Proton pump inhibitor-induced hypomagnesemia. Italian J Med. 2014;8(s2):134.Google Scholar
- 19.Bilbao JM, Moddel G. Autophagic myopathy induced by omeprazole therapy. Can J Neurol Sci. 1998;25(4):339.Google Scholar
- 20.Colmenares EW, Pappas AL. Proton pump inhibitors: risk for myopathy? Ann Pharmacother 2016. doi: 10.1177/1060028016665641.
- 41.Van Puijenbroek EP, Egberts AC, Meyboom RH, et al. Signalling possible drug–drug interactions in a spontaneous reporting system: delay of withdrawal bleeding during concomitant use of oral contraceptives and itraconazole. Br J Clin Pharmacol. 1999;47(6):689–93.CrossRefPubMedPubMedCentralGoogle Scholar
- 54.Coulter D. Does omeprazole cause polymyositis? Proceedings of the Royal Australasian College of Physicians, Annual Clinical and Scientific meeting, 1996:81 (abstract).Google Scholar
- 61.Wolfe-Wylie M, Mouzaki M, Sochett E, et al. chronic high dose proton-pump inhibitors as a cause of hypophosphatemic rickets. Endocr Rev 2016. doi: 10.1210/endo-meetings.2016.BCHVD.16.FRI-348.
- 62.Su SS, Yu KH, Woung PS. Comment: esomeprazole-induced central fever with severe myalgia. Ann Pharmacother 2005;39(10):1764; author reply 65.Google Scholar
- 65.National Report on Medicines use in Italy. 2015. The Medicines Utilisation Monitoring Centre. Available from: http://www.agenziafarmaco.gov.it/sites/default/files/Rapporto_OsMed_2015__AIFA.pdf. Last accessed on 23 Sept 2016.